Montana, 2007

Flood in Montana, March 12, 2007

March 12, 2007 · NWS TFX · 1 event in 1 county or zone

Unseasonably warm temperatures caused high runoff levels from snowmelt off the Bridger Mountains, and flooding of poor drainage areas in and around Bozeman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Unseasonably warm temperatures caused high runoff levels from snowmelt off the Bridger Mountains, and flooding of poor drainage areas in and around Bozeman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 12, 8:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 12, 8:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEMP TABLE
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 AM MDT MON MAR 12 2007

.UPDATE...

TODAY...UPDATE TO ZONES PLANNED BY 930...AN UPPER LEVEL HIGH
PRESSURE RIDGE IS OVER THE MIDWEST AND A BROAD UPPER LEVEL TROF
IS OVER THE WEST COAST. AN SURFACE LOW PRESSURE CENTER IS OVER
THE ALBERTA/SASKATCHEWAN AND A STRONG PRESSURE GRADIENT EXISTS
ALONG THE EASTERN SLOPES OF THE ROCKIES. STRONG DOWNSLOPE WINDS
WILL CONTINUE THROUGH THE DAY AND THE CURRENT HIGHLIGHTS WILL
REMAINS. WILL UPDATE FIRST PERIOD SKY COVER AND RAISE SOME
TEMPS...OTHERWISE CURRENT FORECAST LOOKS GOOD. ZELZER

&&

.PREV DISCUSSION... (ISSUED 540 AM MDT MON MAR 12 2007)

DISCUSSION...
TODAY THROUGH WEDNESDAY...INTENSE ZONAL FLOW ALOFT AND AT THE MID
LEVELS WILL DOMINATE AREA WEATHER THROUGH LATE MONDAY. DAMAGING WEST
AND SOUTHWESTERLY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS APPEAR TO BE ON TRACK...WITH THE PEAK SUSTAINED WINDS AND
GUSTS OCCURRING BETWEEN THIS MORNING AND LATE AFTERNOON. EXCEPTIONAL
WARMTH WILL REMAIN ACROSS THE FORECAST AREA THROUGH THIS EVENING AS
WELL. A STORM SYSTEM EMBEDDED WITHIN THE INTENSE ZONAL FLOW WILL
TRAVERSE THE CONTINENTAL DIVIDE AND NORTH CENTRAL PLAINS DURING THIS
MORNING AND AFTERNOON...AND THE SOUTHWEST MOUNTAINS DURING THIS
EVENING AND TONIGHT. NOTICEABLY COOLER TEMPERATURES WILL BE EVIDENT
BY TUESDAY MORNING AS A RESULT. HIGH SNOW LEVELS REMAIN A CONCERN AS
RAINFALL IS EXPECTED OVER THE NORTHERN ROCKIES...WHERE THERE IS AN
ESTABLISHED SNOWPACK AND AREA CREEKS AND STREAMS MAY RISE FOR A
SHORT TIME. A COOLER PATTERN WILL FOLLOW FOR TUESDAY THROUGH
WEDNESDAY...WITH ZONAL FLOW REMAINING OVER THE REGION AND SNOW
SHOWER ACTIVITY MAINLY OVER HIGH TERRAIN. WESTERLY SURFACE WINDS ARE
EXPECTED TO REMAIN...HOWEVER NOT NEARLY AS STRONG AS THOSE FORECAST
TO OCCUR TODAY. ZUMPFE

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...UPPER TROF MOVES OVER THE
AREA WEDNESDAY NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS. GENERALLY
DRY NORTHWEST FLOW ALOFT ESTABLISHES ITSELF OVER THE AREA THURSDAY
THROUGH FRIDAY IN THE WAKE OF THE UPPER TROF PASSAGE AND AN UPPER
RIDGE BUILDING OVER THE PACIFIC NORTHWEST. SHORT WAVE ENERGY RIPPLES
THROUGH THE UPPER RIDGE FRIDAY NIGHT AND SATURDAY AND RIDGE HEIGHTS
SAG BY SATURDAY NIGHT. MOISTURE IS RATHER LIMITED AT THIS TIME AND
ANY PRECIPITATION THAT FALLS WILL LIKELY OCCUR OVER THE WESTERN
MOUNTAINS. TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES.

SUNDAY THROUGH MONDAY...MODELS CONTINUE TO SHOW AN UPPER LEVEL  RIDGE
OVER THE PACIFIC NORTHWEST FOR A RATHER DRY NORTHWEST FLOW ALOFT
ACROSS MONTANA. A WEAK CANADIAN AIRMASS SHOULD SLIDE INTO NORTH
CENTRAL MONTANA BY MONDAY FOR COOLER TEMPERATURES ALONG WITH A
SLIGHT CHANCE OF SHOWERS. OTHERWISE...IT WILL BE MOSTLY DRY WITH
ABOVE SEASONAL AVERAGE TEMPERATURES. WILLIAMSON DC

AVIATION...
UPDATED 1140Z.
DEEP SURFACE LOW MOVING ACROSS SOUTHERN CANADA PROVIDING VERY TIGHT
GRADIENT ACROSS A LARGE PORTION OF NORTH CENTRAL MONTANA. STRONG AND
GUSTY WEST TO SOUTHWEST WINDS WILL PERSIST UNTIL 06Z. A FEW SHOWERS
ARE POSSIBLE OVER THE MOUNTAINS WITH DRY CONDITIONS OVER THE PLAINS.
VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY
OF MOUNTAIN SHOWERS.

HYDROLOGY...
MODERATE AMOUNTS OF RAINFALL MAY BE EXPECTED OVER THE
GLACIER PARK AREA TODAY AND TONIGHT. THIS RAIN ON TOP OF THE
SNOW PACK MAY CAUSE SMALL CREEKS AND STREAMS TO RISE SUNDAY AND
MONDAY. STREAMS AND CREEKS IN GLACIER PARK AS WELL AS ALL OF GLACIER
COUNTY SHOULD BE MONITORED FOR RISES AFFECTING PROPERTY. A RIVER
STATEMENT CONTINUES TO ALERT THE PUBLIC OF THESE CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  36  57  30 /   0   0  30  10
CTB  61  29  48  25 /  10   0  10  10
HLN  65  35  53  33 /  30  20  30  20
BZN  63  32  57  31 /  10  50  20  20
WEY  45  20  45  23 /  20  40  40  20
DLN  62  32  54  31 /  10  40  20  20
HVR  69  30  50  26 /   0   0  20  10
LWT  64  35  53  29 /   0   0  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ009>014-
044>051.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 12, 3:43 AM MST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 AM MDT MON MAR 12 2007

MTZ009-010-048-131045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
443 AM MDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

STRONG WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH WILL
CONTINUE ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS
INCLUDING EASTERN GLACIER COUNTY THROUGH THIS EVENING. LOCAL GUSTS
OF 90 TO 100 MPH WILL BE POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON...ESPECIALLY ACROSS GLACIER COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-014-044>046-049-131045-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-EASTERN TETON-
443 AM MDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

WEST WINDS OF 35 TO 45 MPH ARE EXPECTED TODAY OVER WESTERN
PORTIONS OF NORTH CENTRAL MONTANA. THESE STRONG WINDS WILL
CONTINUE THROUGH THIS EVENING...WITH GUSTS IN EXCESS OF 60 MPH
LIKELY DURING THE DAY..

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY THROUGH
SUNDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-047-050-051-131045-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
443 AM MDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT.

STRONG WEST WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE POSSIBLE THROUGH THIS EVENING OVER MUCH OF NORTH CENTRAL
MONTANA. STRONG WINDS WILL LIKELY DEVELOP OVER WESTERN PORTIONS OF
NORTH CENTRAL MONTANA THIS MORNING...THEN SPREAD EAST ACROSS THE
REMAINDER OF NORTH CENTRAL MONTANA BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-131045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
443 AM MDT MON MAR 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
March 12, 10:00 AM MST to 10:00 PM MST
Where
Gallatin County, Bozeman
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
45.680, -111.030

Unseasonably warm temperatures produced unexpectedly high levels of runoff of many streams from melting snow from the Bridger Mountains. Ten to eighteen inches of water was reported in the backyards of several homes. Reports of many intersections in the city of Bozeman almost completely underwater were common. Many irrigation ditches across the county were overflowing and running across roadways. No serious damages were reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21553.